Alert archive / Colorado / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Grand Junction, CO

July 25, 2005Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2005, 5:45 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 5:45 PM MDT (23:45 UTC)
Expired
Jul 25, 2005, 8:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 69 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 252347
FFWGJT
COC045-260245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO.

* UNTIL 845 PM MDT.

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* SLOW MOVING THUNDERSTORMS CONTINUED TO PRODUCE TORRENTIAL RAINFALL
  IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
  FLOODING INCLUDE...RIFLE.

FLOODING HAS BEEN REPORTED ALONG GOVERNMENT CREEK NORTH OF 
RIFLE...AND CONTINUED FLOODING IS EXPECTED THIS AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DO NOT DROWN. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

LAT...LON 3967 10796 3952 10782 3953 10766 3971 10789

$$

NL
1 follow-up statement
000
WGUS75 KGJT 260240
FFSGJT
COC045-260300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
840 PM MDT MON JUL 25 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL GARFIELD
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR ARE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. PERIODS OF
LIGHT RAIN WILL OCCUR THROUGH THIS EVENING...BUT NO FLASH FLOOD
POTENTIAL WILL EXIST.

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:44 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 25, 2:44 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MDT MON JUL 25 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
STRONG CONVECTION CONTINUES TO BUILD ACROSS MUCH OF EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON. ACTIVITY BUILDING ALONG THE
LEADING EDGE OF A SFC COLD FRONT AND UPPER LEVEL TROUGH...BOTH OF
WHICH WILL BE PASSING THROUGH THE REGION TONIGHT. MODERATE SPEED
SHEAR AND DIRECTIONAL SHEAR IS IN PLACE OVER THE NORTHERN ZONES AND
COMBINED WITH DEEP INSTABILITY WITH COOLER AIR MOVING IN ALOFT...
EXPECT ISOLATED SEVERE STORMS INTO THE EARLY EVENING HOURS. WITH
CELLS MERGING AND EXCESSIVE RAIN FALLING PER THE LATEST OHP
PRODUCTS FROM THE KGJX RADAR...HAVE ISSUED A FLASH FLOOD WATCH FOR
THE LOWER ELEVATIONS OF THE NORTH.

CONDITIONS OVER THE SOUTHERN ZONES SUPPORT MORE OF A FLASH FLOODING
THREAT WITH SLOWER STORM MOTION AND VERY MOIST AMBIENT CONDITIONS
PRESENT PER REGIONAL SOUNDINGS. THE 12Z KGJT SOUNDING INDICATED
PRECIPITABLE WATER VALUES NEAR 200% OF THE SEASONAL NORM AND RECENT
RAINS IN THE REGION HAVE RESULTED IN SATURATED SOILS IN MANY
LOCATIONS. THE MORNING SHOWERS DROPPED OVER 0.50 OF RAIN OVER A
FAIRLY LARGE AREA. STORMS WILL REDEVELOP/INTENSIFY OVER THE SOUTHERN
ZONES LATER THIS AFTERNOON AND WITH TRAINING OF ECHOES AND STORM
MOTION RUNNING UNDER 15 KTS...WILL CONTINUE THE FLASH FLOOD WATCH
UNTIL MIDNIGHT TONIGHT.

AFTER MIDNIGHT...MUCH DRIER AIR WILL SWEEP THROUGH THE FORECAST
AREA...EVIDENCED BY IMPRESSIVE DEW POINT FALLS UPSTREAM IN EASTERN
NEVADA. WITH THE AIRMASS EXPECTED TO DRY OUT FAIRLY QUICKLY LATER
TONIGHT AND CLEARING SKIES...HAVE UNDERCUT GUIDANCE FOR OVERNIGHT
LOWS...MAINLY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO WHERE
CLEARING WILL OCCUR EARLIER.

DRIER CONDITIONS EXPECTED TUESDAY THROUGH WEDNESDAY...WITH THE
EXCEPTION OF A FEW STORMS NEAR THE DIVIDE TUESDAY AFTERNOON.
GRADUAL WARM-UP IN STORE WITH TEMPS CLIMBING BACK TO SEASONAL NORMS
BY WEDNESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE WILL
BUILD OVER THE FOUR CORNERS AND REMAIN NEARLY STATIONARY THROUGH THE
PERIOD. WITH TIME THE AIR MASS WILL MOISTEN...WITH A SOUTHERLY
CONNECTION DEVELOPING DURING THE WEEKEND FOR A BETTER SUB-TROPICAL
TAP. INITIALLY DRIER AND WARMER CONDITIONS WILL PREVAIL...HOWEVER
TEMPS WILL NOT REACH THE HOT VALUES SEEN LAST WEEK. THEN THE CHANCE
FOR THUNDERSTORMS WILL INCREASE DURING THE WEEKEND WITH TEMPS
DROPPING OFF TO NEAR NORMAL VALUES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH COZ001>003-007-008-017>019-021>023 UNTIL
      MIDNIGHT TONIGHT.
.UT...FLASH FLOOD WATCH UTZ022-025-028-029 UNTIL MIDNIGHT TONIGHT.

&&

JDC/EH
Hazardous weather outlook, Jul 25, 9:00 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
900 AM MDT MON JUL 25 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 900 PM MDT FOR SOUTHEAST UTAH
AND SOUTHWEST COLORADO...

UTZ023>025-027-261200-
ARCHES/GRAND FLAT-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
TAVAPUTS PLATEAU-
900 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST
UTAH.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS...ESPECIALLY AT HIGHER ELEVATIONS...WILL
OCCUR ACROSS NORTHEAST AND EAST CENTRAL UTAH TODAY AND THIS EVENING.
LOCALLY HEAVY RAINFALL WILL IS POSSIBLE AND MAY CAUSE NORMALLY DRY
CREEK BEDS...WASHES...AND SLOT CANYONS TO QUICKLY FILL WITH WATER.
ADDITIONALLY...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SUNDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAIN MAY OCCUR WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT
WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001>014-017-261200-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
900 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST AND WEST
CENTRAL COLORADO TODAY AND THIS EVENING...WITH LOCALLY HEAVY RAIN
POSSIBLE. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
OVER THE WEST CENTRAL MOUNTAINS AND THE UNCOMPAHGRE PLATEAU. HEAVY
RAIN MAY CAUSE SMALL CREEKS AND STREAMS...AND LOW LYING AREAS TO
QUICKLY FILL WITH WATER. ADDITIONALLY...GUSTY WINDS...CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TUESDAY...AND
AGAIN ON SATURDAY AND SUNDAY...ESPECIALLY OVER THE MOUNTAINS.
GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAIN MAY OCCUR WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT
WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ018>023-UTZ022-028-029-261200-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
900 AM MDT MON JUL 25 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 900 PM MDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND
SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST COLORADO AND
SOUTHEAST TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH
SOME STORMS...CAUSING SMALL CREEKS AND STREAMS...AND LOW LYING AREAS
TO QUICKLY FILL WITH WATER. ADDITIONALLY...GUSTY WINDS...CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TUESDAY...AND
AGAIN ON SATURDAY AND SUNDAY...ESPECIALLY OVER THE MOUNTAINS.
GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAIN MAY OCCUR WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT
WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

TAL/ELH

In the hours before

Local storm report, Jul 25, 3:41 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      25 NW RIFLE             39.79N 108.11W
07/25/2005                   RIO BLANCO         CO   LAW ENFORCEMENT

            FLOODING AND DEBRIS SLIDES

0246 PM     FLASH FLOOD      10 N RIFLE              39.68N 107.78W
07/25/2005                   GARFIELD           CO   LAW ENFORCEMENT

&&

JSMITH

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:04 PM MDTSevere Thunderstorm WarningGJTMoffat56 min
Jul 25, 2:48 PM MDTFlash Flood WarningGJTGarfield3 hr
Jul 25, 3:05 PM MDTFlash Flood WarningGJTRio Blanco3 hr
Jul 25, 3:51 PM MDTFlash Flood WarningGJTGarfield, Rio Blanco3 hr
Jul 25, 5:53 PM MDTSevere Thunderstorm WarningGJTMesa52 min

Nearby

Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.